Arizona, 2005

Hail and Damaging Wind in Arizona, July 25, 2005

July 25, 2005 · NWS PSR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 4:30 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 25, 4:30 PM MST, 36 minutes before
AZZ020>028-CAZ030>033-260600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
430 PM MST MON JUL 25 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL CONTINUE WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN MAINLY IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH
THIS EVENING. HIGH PRESSURE ALOFT FROM THE CALIFORNIA COAST WILL
GRADUALLY MOVE EAST...WITH GENERALLY ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN SOUTHWEST AND SOUTH-CENTRAL ARIZONA DURING MID
WEEK. THIS SYSTEM WILL ALSO BRING SOME WARMING. ONCE THE HIGH
PRESSURE SYSTEM REACHES THE 4 CORNERS...THE POSSIBILITY OF SHOWERS
AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE LOWER COLORADO RIVER
VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING WEEKEND.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS SOUTH-CENTRAL ARIZONA
TODAY MAINLY OVER THE HIGHER TERRAIN AND AREAS NEAR THE HIGHER
TERRAIN. NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE STORMS WITH
STRONG GUSTY DAMAGING WINDS AND FLASH FLOODING IN FAR NORTHEAST
MARICOPA COUNTY AND SOUTHERN GILA COUNTY IN THE SALT RIVER LAKES
RECREATIONAL AREA PUNKIN CENTER. THESE SHOWERS AND THUNDERSTORMS
WERE ASSOCIATED WITH THE SOUTHERN END OF A WEAK LOW PRESSURE SYSTEM
MOVING EAST IN A MOIST AND UNSTABLE AIRMASS ACROSS THE AREA. THERE
WERE ALSO ISOLATED SHOWERS AND THUNDERSTORMS OVER JOSHUA TREE
NATIONAL PARK THIS AFTERNOON. OTHERWISE SKIES WERE MOSTLY SUNNY WITH
SOME CUMULUS CLOUDS ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA
TODAY. TEMPERATURES WERE GENERALLY A FEW DEGREES WARMER AND HUMIDITY
WAS SLIGHTLY LOWER.

HIGH PRESSURE ALOFT HAS BEEN TO OUR EAST AND TO OUR WEST OFF THE
CALIFORNIA COAST. THE HIGH PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE SLOWLY EAST...REACHING THE 4 CORNERS BY THE END OF THE
WEEK. AS THIS HAPPENS...SOME RELATIVELY DRIER AIR WILL KEEP SHOWERS
AND THUNDERSTORMS AWAY FROM SOUTHEAST CALIFORNIA AND THE LOWER
COLORADO RIVER VALLEY INCLUDING YUMA TUESDAY THROUGH THURSDAY OR
FRIDAY. THERE WILL ALSO BE ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE REMAINDER OF SOUTHWEST ARIZONA...AND
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TUESDAY
THROUGH THURSDAY OR FRIDAY. IN ADDITION...THIS SYSTEM WILL BRING
SOME WARMING TO THE ENTIRE AREA.

ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL SPREAD BACK ACROSS THE
LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA BY THIS COMING
WEEKEND.

&&

.AVIATION...
DISCUSSION FOR THE 0000 GMT TAFS. SCATTERED THUNDERSTORMS OVER THE
HIGHER TERRAIN NEAR THE PHOENIX METROPOLITAN AREA WILL QUITE LIKELY
PRODUCE GUSTY WIND OUTFLOWS OF 20 TO 25 KNOTS BEFORE 0100 GMT.
ADDITIONAL STORM DEVELOPMENT CLOSER TO THE TAF SITES WILL BE SPOTTY
BUT COULD STILL DIRECTLY AFFECT KPHX AND KIWA WITH BRIEF HEAVY RAIN
AND WIND GUSTS TO 35 KNOTS BETWEEN 0000 AND 0300 GMT. KIPL MAY
EXPERIENCE A MODEST WIND OUTFLOW FROM STORMS OVER THE SAN DIEGO
COUNTY MOUNTAINS AND BAJA CALIFORNIA. KYUM AND KBLH ARE LEAST LIKELY
TO BE IMPACTED BY STORM ACTIVITY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 25, 5:56 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
556 AM MST MON JUL 25 2005

AZZ021>023-026>028-260203-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS AND BLOWING DUST.

AZZ020-025-CAZ031>033-260203-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
556 AM MST (556 AM PDT) MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND BLOWING
DUST TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER
EXPECTED WEDNESDAY THROUGH SUNDAY.

CAZ030-260203-
JOSHUA TREE NATIONAL PARK/JTNP/-
556 AM PDT MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS TODAY
AND TONIGHT.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS TUESDAY. NO HAZARDOUS WEATHER EXPECTED
WEDNESDAY THROUGH SUNDAY.

AZZ024-260203-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
556 AM MST MON JUL 25 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS.

DKS

In the hours before

Local storm report, Jul 25, 2:21 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
221 PM MST MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
07/24/2005                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            REPORTS OF 2 TO 3 INCHES OF RAIN IN THE PARK. PINTO
            CANYON ROAD BETWEEN PARK HEADQUARTERS AND COTTONWOOD
            VISITOR CENTER IS CLOSED DUE TO FLOOD DAMAGE. ROAD IS
            EXPECTED TO REMAIN CLOSED FOR 2 WEEKS. ACCESS ROAD TO 49
            PALMS REC AREA CLOSED DUE TO WASHOUTS. IN JUMBO ROCKS
            CAMPGROUND 1/3 OF PICNIC TABLES BURIED BY DEBRIS AND
            LARGE DUMPSTER SWEPT DOWN A WASH.

&&

MFOWLE

The radar

The Phoenix radar (KIWA), 20 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Maricopa

When
July 25, 5:06 PM MST
Where
Maricopa County, Mesa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.417, -111.817

Thunderstorm Wind, Maricopa

When
July 25, 5:30 PM MST to 5:45 PM MST
Where
Maricopa County, Mesa
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
33.417, -111.817

Trees down and shingles blown off roofs. Near Greenfield and Broadway roads in Mesa, 1.75 inches of rain was reported. Power was out for 600 SRP customers in Chandler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467939, 5467993.